North Carolina, 2011Hail and Damaging Winds in North Carolina, May 13 to 14, 2011
May 13 to 14, 2011 · NWS RAH · 14 events in 10 counties and zones
Cold pool driven convection crossed the Appalachians and moved into a moderate unstable air mass in place across central North Carolina. Severe hail up to the size |of golf balls and wind damage from fallen trees were reported as the convective band moved through the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold pool driven convection crossed the Appalachians and moved into a moderate unstable air mass in place across central North Carolina. Severe hail up to the size |of golf balls and wind damage from fallen trees were reported as the convective band moved through the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 13, 1:48 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, May 13, 1:48 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT FRI MAY 13 2011
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL LINGER OVER CENTRAL NORTH CAROLINA
THROUGH SATURDAY...FOLLOWED BY THE PASSAGE OF A WEAK COLD FRONT
SATURDAY NIGHT INTO EARLY SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 245 PM...
STILL EXPECTING PULSE THUNDERSTORMS TO DEVELOP THIS AFTERNOON. LOW
CLOUDINESS QUITE SLOW TO CLEAR THE NORTH AS WAS THE CASE THURSDAY.
MODELS STILL FORECASTING THE SOUTH CAROLINA SURFACE LOW TO DEEPEN
AND PRESSURE FALLS THROUGH THE APPALACHIANS INTO SOUTH CAROLINA AND
GEORGIA PERHAPS CONFIRMING THIS PROCESS. WEAK SURFACE CONVERGENCE
NORTHEAST OF THIS LOW SHOULD AID THUNDERSTORM DEVELOPMENT. ONCE THE
PROCESS IS BEGUN... OUTFLOW BOUNDARIES IN THE UNSTABLE AIR MASS
SHOULD ALLOW RAIN TO PERSIST WELL INTO THE NIGHT HOURS.
VORTICITY COMPLEX NOW IN ALABAMA FORECAST TO BE IN THE SOUTH
CAROLINA PIEDMONT AND MOUNTAINS TOWARD SUNRISE SATURDAY. EXPECTING
THIS SYSTEM IN COMBINATION WITH THE SLOW MOVING SURFACE LOW AND IN
PLACE UNSTABLE AIR MASS TO INITIATE CONVECTION IN CENTRAL NORTH
CAROLINA BEFORE NOON... WITH SHOWER AND THUNDERSTORMS PERSISTING
INTO THE EARLY EVENING HOURS WITH THE SURFACE LOW AND VORTICITY
COMPLEX EXITING THE AREA TOWARD SUNSET.
OVERNIGHT LOW TEMPERATURES IN THE LOW TO MID 60S. SATURDAY HIGH
TEMPERATURES IN DOUBT WITH POTENTIAL FOR MORNING PRECIPITATION AND
LOW CLOUDINESS. FORECAST OF UPPER 70S TO NEAR 80 IN THE WEST COULD
GO EITHER DIRECTION. LOWER 80S EXPECTED IN THE EAST.
&&
.SHORT TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 230 PM FRIDAY...
SUN THROUGH WED: THE EASTWARD MIGRATION OF THE COMPLEX MID-UPPER
TROUGH AND NOTABLE LARGE VORTEX OVER THE CENTRAL CONUS TODAY WILL
MAINTAIN A PROLONGED PERIOD OF PERTURBED SOUTH TO SOUTHWESTERLY FLOW
ALOFT...ATOP ELONGATED SURFACE LOW PRESSURE/TROUGHING...OVER MUCH OF
THE EAST COAST THIS PERIOD. BOTH PRECEDING RICH BL MOISTURE WITH
DEWPOINTS IN THE MID-UPPER 60S...AND A DEEP MOIST AXIS CHARACTERIZED
BY PRECIPITABLE WATER VALUES AROUND 1.5 INCHES OVER THE LOWER MS
VALLEY THIS AFTERNOON...ARE EXPECTED TO BE SHUNTED OFFSHORE THE
CAROLINAS BY SUN MORNING GIVEN THE STEADY EASTWARD PROGRESSION OF
THE AFOREMENTIONED COMPLEX TROUGH ALOFT. HOWEVER...DIABATIC
WARMING/BL DESTABILIZATION...BENEATH POCKETS OF LIFT AND COOL MID
LEVEL TEMPERATURES ATTENDING A SERIES OF AT LEAST THREE OR FOUR
SIGNIFICANT AND LIKELY NEGATIVELY-TILTED PERTURBATIONS (WITH PERIODS
OF 12-24 HOURS EACH) FORECAST TO PIVOT AROUND THE MEAN MID-UPPER
LOW...SHOULD BE SUFFICIENT TO DRIVE SCATTERED...PRIMARILY DIURNAL
CONVECTION. A PROJECTED STEEP LOW LEVEL LAPSE RATE ENVIRONMENT...
CHARACTERIZED BY TEMPERATURES IN THE 70S (TO LOWER 80S IN THE EAST
SUN-MON) AND DEWPOINTS MAINLY IN THE 50S (TO AROUND 60 DEGREES
EAST)...AND ENHANCED MID-TROPOSPHERIC FLOW ON THE EASTERN FRINGE OF
THE MID-UPPER LOW...WOULD POSE A RISK OF DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 230 PM FRIDAY...
WED NIGHT THROUGH FRI: A STEADY CASCADE OF S/W ENERGY UNDERNEATH THE
BLOCKING OMEGA RIDGE INITIALLY OVER WEST-CENTRAL CANADA SHOULD CAUSE
HEIGHTS TO FALL SUFFICIENTLY TO ALLOW A NEW VORTEX TO DEVELOP AT THE
BASE OF THE RIDGE...INVOF CENTRAL PLAINS...THROUGH THE END OF THE
WEEK. THIS VORTEX WILL SERVE AS A KICKER TO EJECT THE PRECEDING
VORTEX NORTHEASTWARD FROM THE TN VALLEY TO THE NORTHEAST...THEREBY
ALLOWING HEIGHT RISES IN S/W RIDGING ALOFT TO OVERSPREAD THE
SOUTHEAST STATES. THE RESULT SHOULD BE DRY AND WARMING CONDITIONS...
WITH TEMPERATURES CREEPING BACK INTO THE 80S BY THE END OF THE WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 215 PM...
EXPECT A PROLONGED PERIOD OF ADVERSE AVIATION CONDITIONS THROUGH
SATURDAY NIGHT WITH EXTENDED PERIODS OF SUB VFR CEILINGS ALONG WITH
SCATTERED CONVECTION. THUNDERSTORMS MOSTLY CONFINED TO THE LATE
AFTERNOON TO LATE EVENING HOURS WHEN COVERAGE WILL BE MOST
WIDESPREAD. A FEW SHOWERS LIKELY TO CONTINUE THROUGH THE NIGHT...
ESPECIALLY EAST OF HIGHWAY ONE. EXPECTING LIFR CONDITIONS TO
DEVELOP EARLY TONIGHT AND CONTINUE TO AT LEAST MID MORNING
SATURDAY BEFORE LIFTING TO MVFR.
SCATTERED MAINLY AFTERNOON THUNDERSTORMS EXPECTED THROUGH
WEDNESDAY EVENING WITH SHOWERS POSSIBLE ALMOST ANYTIME... THOUGH
GENERALLY MORE ISOLATED LATE AT NIGHT. SOME MVFR FOG POSSIBLE EACH
MORNING WITHIN A FEW HOURS OF SUNRISE.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...
Hazardous weather outlook, May 13, 3:54 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT FRI MAY 13 2011
NCZ010-011-026>028-042-043-077-078-085-086-088-089-142100-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
454 PM EDT FRI MAY 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
THUNDERSTORMS WILL DEVELOP TODAY IN THE MOIST UNSTABLE AIR MASS
OVER CENTRAL NORTH CAROLINA. A FEW MAY BECOME SEVERE WITH THE
PRIMARY THREAT DAMAGING DOWNBURST WINDS... AND TO A LESSER DEGREE
ONE INCH HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR SATURDAY
AFTERNOON AND SATURDAY EVENING. THE MAIN SEVERE WEATHER THREAT
WILL BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS
NEAR 60 MPH. IN ADDITION...FREQUENT LIGHTNING WILL ACCOMPANY THE
STRONGER STORMS. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST
BETWEEN 3 PM AND 9 PM.
NCZ007>009-021>025-038>041-073>076-083-084-142100-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-ANSON-
RICHMOND-
454 PM EDT FRI MAY 13 2011
...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR SATURDAY
AFTERNOON AND SATURDAY EVENING. THE MAIN SEVERE WEATHER THREAT
WILL BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS
NEAR 60 MPH. IN ADDITION...FREQUENT LIGHTNING WILL ACCOMPANY THE
STRONGER STORMS. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST
BETWEEN 3 PM AND 9 PM.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
In the hours before
Special weather statement, May 13, 11:36 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1236 PM EDT FRI MAY 13 2011
NCZ089-131715-
SAMPSON-
1236 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 115
PM EDT...
AT 1236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES NORTHWEST OF IVANHOE...OR ABOUT 13 MILES NORTHEAST OF
ELIZABETHTOWN...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...IVANHOE.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3455 7826 3457 7827 3461 7832 3464 7832
3467 7833 3470 7838 3475 7840 3479 7844
3468 7815 3455 7825
TIME...MOT...LOC 1636Z 307DEG 16KT 3469 7839
MWSSpecial weather statement, May 13, 4:34 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT FRI MAY 13 2011
NCZ021-132215-
FORSYTH-
534 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL MOVE INTO NORTHWEST FORSYTH COUNTY
THROUGH 615 PM EDT...
AT 532 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTHEAST SURRY AND NORTHEAST YADKIN COUNTY... MOVING EAST AT 30
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL HALL...
PFAFFTOWN... STANLEYVILLE... THE NORTHWEST SIDE OF WINSTON-SALEM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT LIGHTNING.
VERY HEAVY RAIN.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3612 8046 3614 8044 3621 8045 3623 8044
3624 8046 3626 8046 3627 8045 3626 8010
3625 8005 3599 8034 3612 8049
TIME...MOT...LOC 2132Z 280DEG 26KT 3622 8043
BADGETTSpecial weather statement, May 13, 4:42 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT FRI MAY 13 2011
NCZ040-076-132245-
CHATHAM-LEE-
542 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS LEE AND CHATHAM COUNTIES
THROUGH 645 PM EDT...
AT 541 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GOLDSTON...OR ABOUT 11 MILES SOUTHEAST OF SILER CITY...MOVING
NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HARPERS
CROSSROADS...PITTSBORO AND GOLDSTON.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3565 7900 3547 7931 3548 7935 3550 7934
3552 7935 3552 7942 3557 7954 3585 7933
3585 7932
TIME...MOT...LOC 2141Z 216DEG 11KT 3559 7936
KRRThunderstorm Wind, Forsyth
- When
- May 13, 4:57 PM EST
- Where
- Forsyth County, 1.83 mi SSE of Donnaha
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.204, -80.423
Four trees were blown down and blocked traffic at the intersection of River Bluff Farms Road near route 67.
Thunderstorm Wind, Chatham
- When
- May 13, 5:30 PM EST
- Where
- Chatham County, 3.98 mi E of Silk Hope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.773, -79.299
One tree was blown down off Silk Hope Gum Springs Road.
Thunderstorm Wind, Chatham
- When
- May 13, 5:40 PM EST
- Where
- Chatham County, 4.3 mi NNE of Goldston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.660, -79.310
Utility pole was snapped and power-lines were blown down on Rock Bridge Road near NC Highway 902.
Hail, Lee
- When
- May 13, 5:50 PM EST
- Where
- Lee County, 1.32 mi ENE of Broadway
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.460, -79.050
Thunderstorm Wind, Person
- When
- May 13, 6:25 PM EST
- Where
- Person County, 2.4 mi SSE of Timberlake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.247, -78.938
Two trees were blown down near the intersection of Durham and Hillsborough Road.
Thunderstorm Wind, Person
- When
- May 13, 6:25 PM EST
- Where
- Person County, 1.39 mi SSE of Timberlake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.260, -78.945
Trees and power-lines were blown down hear C.C. Andrews Road and Durham Road.
Hail, Wake
- When
- May 13, 6:45 PM EST
- Where
- Wake County, 3.12 mi WNW of Leesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.920, -78.780
Quarter size hail was reported at Brier Creek.
Thunderstorm Wind, Durham
- When
- May 13, 6:45 PM EST
- Where
- Durham County, 1.83 mi SSW of Bethesda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.924, -78.857
A downed tree was blocking traffic on TW Alexander Drive.
Thunderstorm Wind, Harnett
- When
- May 13, 6:53 PM EST to 7:00 PM EST
- Where
- Harnett County, 0.47 mi SSW of Bunnlevel to 0.69 mi S of Bunnlevel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.314, -78.784
Several trees were blown down on NC Highway 401 and Pendergraft Road in Bunnlevel.
Hail, Harnett
- When
- May 13, 7:20 PM EST
- Where
- Harnett County, 0.89 mi SE of Dunn
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.310, -78.610
Thunderstorm Wind, Sampson
- When
- May 13, 7:42 PM EST
- Where
- Sampson County, 1.92 mi SE of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.147, -78.461
Multiple trees were blown down near Midway along Highway 421.
Thunderstorm Wind, Sampson
- When
- May 13, 7:44 PM EST
- Where
- Sampson County, 2.99 mi NNE of Hayne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.020, -78.580
One tree was blown down on Leroy Autry Road.
Thunderstorm Wind, Davidson
- When
- May 13, 9:04 PM EST
- Where
- Davidson County, 2.01 mi S of Reedy Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 35.891, -80.324
Multiple trees and power-lines were blown along Highway 150 near Reedy Creek.
Thunderstorm Wind, Johnston
- When
- May 14, 12:45 AM EST
- Where
- Johnston County, 1.38 mi S of Archer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 35.700, -78.370
One tree fell onto a truck along Wendell Road near Archer Lodge Road. Damages are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Flooding in Utah, May 13 to 18, 2011$550,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Florida, May 13 to 14, 2011$159,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 13, 2011$38,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309754, 309756, 309760, 309761, 309766, 309767, 309768, 309769, 309771, 309774, 309776, 309778, 309781, 309782.